Alert archive / Alabama / Flash Flood Warnings in 2006

Flash Flood Warning 24, NWS Birmingham, AL

August 10, 2006Winston County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 10, 2006, 3:33 PM CDT for Winston County, Alabama. It was in force for 87 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2006, 3:33 PM CDT (20:33 UTC)
Expired
Aug 10, 2006, 5:00 PM CDT
In force
87 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 86 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:15 PM CDTFLASH FLOODDouble Springs, ALHWY 195 TO NATURAL BRIDGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 102035
FFWBMX
ALC133-102200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WINSTON COUNTY IN NORTHWEST ALABAMA

* UNTIL 500 PM CDT

* AT 329 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOUBLE
  SPRINGS

A CLUSTER OF THUNDERSTORMS WILL CONTINUE TO MOVE FROM WEST TO EAST 
ACROSS A LARGE PORTION OF WINSTON COUNTY.  ROADS WERE COVERED WITH
WATER IN THE DOUBLE SPRINGS AREA.  LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE THROUGH 5 PM.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.

LAT...LON 3405 8752 3405 8730 3423 8730 3423 8752

$$

KSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 12:36 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 10, 12:36 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1236 PM CDT THU AUG 10 2006

.UPDATE...FOR 18Z TAF DISCUSSION.

&&

.DISCUSSION...
NUMEROUS BOUNDARIES ACROSS THE AREA FROM PREVIOUS DAYS ACTIVITY.
SOUNDINGS INDICATE PRECIP. WATER NEAR 2 INCHES...CAPES NEAR 3000
J/KG AND LIFTED INDICES MINUS 4 TO MINUS 6. EXPECT MAINLY
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA AND MAINLY
DURING THE PEAK HEATING HOURS OF THE AFTERNOON. NOT SURE ABOUT ONE
AREA FAVORED OVER ANOTHER. SOME STRONG STORMS WILL BE POSSIBLE.
CURRENT TEMPERATURE FORECAST LOOKS FINE WITH NO CHANGES MADE.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.
THROUGH 01Z SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA. WILL MENTION VCTS AT ALL LOCATIONS. WHERE STORMS
OCCUR VSBYS 1 TO 3 MILES AND CEILINGS 3000 FEET WILL BE POSSIBLE
FOR A SHORT PERIOD OF TIME. SOME PATCHY FOG WILL DEVELOP AFTER
06Z...MAINLY ACROSS SECTIONS THAT RECEIVE RAIN. CONFIDENCE TOO
LOW TO INCLUDE IN TAFS EXCEPT VSBYS 3 TO 5 MILES AT MGM AND TOI.
VFR CONDITIONS WILL REMAIN AT TCL...BHM...ANB AND EET.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING 10 AM CDT THROUGH 7 PM CDT TODAY ALL ZONES.

&&

50
Hazardous weather outlook, Aug 10, 12:44 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1244 PM CDT THU AUG 10 2006

ALZ011>015-017>050-111755-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1244 PM CDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG THUNDERSTORMS WILL AFFECT CENTRAL ALABAMA BETWEEN
1 PM CDT AND 10 PM CDT TODAY.  THE MOST FAVORED AREA OF
DEVELOPMENT WILL BE NORTHWEST OF A LIVINGSTON TO CLANTON TO
LANETT LINE.  WHERE STORMS FORM...GUSTY WINDS UP TO 40 MPH...DEADLY
CLOUD TO GROUND LIGHTNING...AND LOCALIZED HEAVY RAINFALL OF ONE TO
TWO INCHES WILL BE POSSIBLE.

AS WE LOOSE THE HEATING OF THE DAY...THE STORMS ARE EXPECTED TO
GRADUALLY DISSIPATE ACROSS THE AREA.  SOME PATCHY FOG CAN BE
EXPECTED LATER TONIGHT WHERE RAINFALL OCCURRED.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

THERE IS A HIGH FIRE DANGER FOR ALL OF CENTRAL ALABAMA
THIS AFTERNOON.  WITH VERY DRY GROUND CONDITIONS...RELATIVE
HUMIDITIES FALLING TO NEAR 30 PERCENT...AND PERIODIC WINDS AT 10 MPH
OR ABOVE...EXPECT AN INCREASED RISK FOR WILDFIRES BETWEEN 10 PM AND
7 PM CDT TODAY.  A RED FLAG WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AND
SATURDAY...MAINLY BETWEEN NOON AND 8 PM CDT...AS A COLD FRONT AND
LOW PRESSURE SYSTEM MOVES THROUGH.  THE MAIN HAZARDS ASSOCIATED WITH
THESE THUNDERSTORMS ARE WIND GUSTS UP TO 40 MPH...DEADLY
CLOUD TO GROUND LIGHTNING...AND LOCALIZED HEAVY RAINFALL.
THUNDERSTORMS MAY BECOME A BIT MORE ORGANIZED FRIDAY AND SATURDAY...
BUT THE CONFIDENCE OF A WATCH ISSUANCE IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BECOME NECESSARY BETWEEN 1 PM CDT AND 10 PM CDT TODAY.
ACTIVATION MAY BE NECESSARY FRIDAY AND SATURDAY AFTERNOON AS WELL.

KSL

In the hours before

Special weather statement, Aug 10, 1:10 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT THU AUG 10 2006

ALZ020-101845-
CHEROKEE-
110 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 145
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR FREQUENT LIGHTNING STRIKES ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR BLANCHE...MOVING SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SAND ROCK...
BLANCHE...LEESBURG...GAYLESVILLE...CENTRE AND CEDAR BLUFF THROUGH
145 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

61
Special weather statement, Aug 10, 1:44 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
144 PM CDT THU AUG 10 2006

ALZ020-101930-
CHEROKEE-
144 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 230
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT LIGHTNING STRIKES ARE
POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM CEDAR BLUFF TO LEESBURG...MOVING SOUTH
AT 10 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SAND
ROCK...LEESBURG...GAYLESVILLE...CEDAR BLUFF AND CENTRE THROUGH 230 PM
CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

61
Special weather statement, Aug 10, 2:45 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT THU AUG 10 2006

ALZ014-102030-
WINSTON-
245 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 330
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT LIGHTNING ARE POSSIBLE
FROM APPROACHING THUNDERSTORMS...

AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTHWEST OF GRAYSON TO
HALEYVILLE...MOVING SOUTH AT 10 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
HALEYVILLE...GRAYSON...DOUBLE SPRINGS...ADDISON AND NATURAL BRIDGE
THROUGH 330 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

61
Special weather statement, Aug 10, 2:52 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT THU AUG 10 2006

ALZ018-102030-
ETOWAH-
252 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 330 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT LIGHTNING STRIKES ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR RIDGEVILLE...MOVING SOUTH AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SARDIS CITY...
MOUNTAINBORO...KEENER...REECE CITY...RIDGEVILLE...GADSDEN AND
ATTALLA THROUGH 330 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN
CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF
THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

61
Special weather statement, Aug 10, 3:27 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT THU AUG 10 2006

ALZ011-102115-
MARION-
327 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 415 PM
CDT...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HACKLEBURG...MOVING SOUTHEAST AT 20 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HACKLEBURG...BEAR CREEK
AND WHITEHOUSE THROUGH 415 PM CDT.

THE PRIMARY THREATS ARE SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING. HAIL UP TO ONE HALF INCH IN DIAMETER...DIME SIZE...WILL BE
POSSIBLE. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING
SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF
YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A
LIGHTNING SHELTER. OTHERWISE... BOATERS SHOULD HEAD TO SHORE AND SEEK
SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN
CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF
THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:03 PM CDTSevere Thunderstorm WarningBMXWinston27 min
Aug 10, 3:28 PM CDTSevere Thunderstorm WarningBMXWinston32 min
Aug 10, 3:41 PM CDTSevere Thunderstorm WarningBMXWalker34 min
Aug 10, 3:53 PM CDTSevere Thunderstorm WarningBMXMarion37 min
Aug 10, 4:01 PM CDTSevere Thunderstorm WarningBMXBlount29 min
Aug 10, 4:29 PM CDTSevere Thunderstorm WarningBMXMarion, Winston31 min
Aug 10, 4:37 PM CDTSevere Thunderstorm WarningBMXSt. Clair38 min
Aug 10, 5:21 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair17 min
Aug 10, 5:49 PM CDTSevere Thunderstorm WarningBMXCleburne26 min

Nearby

Flash Flood Warnings in Alabama, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.